Part of TopicBrowse Topic in full-screen mode
Inadvertent Total Spinal Anesthetic from Intrathecal Pump Refill
D. Khaja, MD; A. Upadhyay, MD; D. Kim, MD; A. Romman, MD
Department of Anesthesiology and Pain Medicine, Henry Ford Health System
Intrathecal drug delivery systems (IDDS) are a common modality for treating refractory pain. A variety of medications, including neuropathic agents, opioids and local anesthetics, can be delivered through the system.
Errors in reprogramming or refilling can be severe and life-threatening.
This case report highlights some of the risks and possible complications that can occur when managing an intrathecal pump delivery system.
A 62 year-old male with post-laminectomy syndrome and presence of uncomplicated intrathecal pump (SynchroMed Type IIb) for last four years presented for routine intrathecal pump refill. Interrogation revealed reservoir volume of 20mL and pump volume of 40mL. Aspiration of 23mL of clear fluid was noted. 40mL of new medication was injected. This was hydromorphone 0.5mg/mL and bupivacaine 30mg/mL, same as previous dose. The pump was reprogrammed and rate unchanged at hydromorphone 0.10688 mg/day.
Five minutes after refill, the patient complained of weakness in legs and numbness in his abdomen. There was concern for inappropriate deposition of medication and EMS contacted for emergency room transport. Patient began having progression of numbness to hands. Upon arrival to the emergency room, the patient become increasingly unresponsive and required intubation. Patient was taken to interventional radiology for lumbar puncture to remove medication from the intrathecal space. About 47ml of CSF was removed and patient immediately started to move his hands. Patient was extubated the next morning and neurologically returned to baseline.
Patient was brought to the fluoroscopy room for evaluation of intrathecal pump and rotor test. Pump volume had 18mL aspirated rather than the 40mL if the pump refill had been successful, suggesting that the pump had never been entered the day before. The side port was accessed and noted to be intact without leak. Using ultrasound guidance, patient was found to have a seroma as well. This is most likely where the medication had been deposited previously
This patient most likely had an inadvertent pocket refill. We suspect the medication likely spread along the catheter tract into the intrathecal space as the onset of paralysis was so sudden and severe.
Understanding of IDDS and competence in performing refills and programming is of critical importance.
Formal courses and educational materials are available online and are recommended for a provider to become familiar with IDDS.
Some suggest a minimum of 20 supervised refills before performing pump refills unsupervised.
Fluoroscopic and ultrasound guidance are useful adjuncts for intrathecal pump refills with more difficult entry. These include those with more subcutaneous tissue where the device is not easily palpated on all sides or where the device may have rotated.
Pocket seromas can be mistaken for pump fluid leading to pocket refill. Strategies to minimize but not eliminate pocket refills include:
Adequate training and use of image guidance as mentioned above
Tactile stability of needle as this is more likely to be noted firmly in the pump rather than in an adjacent pocket
Complete aspiration with significant discrepancy from expected value (>1mL for 20mL IT pump or >2mL for 40mL IT pump) to be regarded with caution and potential pocket refill